Discrete & Computational Geometry

, Volume 61, Issue 2, pp 380–420 | Cite as

On Rigidity and Convergence of Circle Patterns

  • Ulrike BückingEmail author


Two planar embedded circle patterns with the same combinatorics and the same intersection angles can be considered to define a discrete conformal map. We show that two locally finite circle patterns covering the unit disc are related by a hyperbolic isometry. Furthermore, we prove an analogous rigidity statement for the complex plane if all exterior intersection angles of neighboring circles are uniformly bounded away from 0. Finally, we study a sequence of two circle patterns with the same combinatorics each of which approximates a given simply connected domain. Assume that all kites are convex and all angles in the kites are uniformly bounded and the radii of one circle pattern converge to 0. Then a subsequence of the corresponding discrete conformal maps converges to a Riemann map between the given domains.


Circle pattern Rigidity Discrete conformal Approximation 

Mathematics Subject Classification

52C26 52C25 30E10 



The author is grateful to Boris Springborn for useful discussions and advice. The author would also like to thank the anonymous referees for their valuable comments which helped to improve the manuscript.


  1. 1.
    Ahlfors, L.V.: Lectures on Quasiconformal Mappings. D. Van Nostrand Co., Toronto (1966)zbMATHGoogle Scholar
  2. 2.
    Bobenko, A.I., Springborn, B.A.: Variational principles for circle patterns and Koebe’s theorem. Trans. Am. Math. Soc. 356(2), 659–689 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Brightwell, G.R., Scheinerman, E.R.: Representations of planar graphs. SIAM J. Discrete Math. 6(2), 214–229 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bücking, U.: Approximation of conformal mappings by circle patterns. Geom. Dedic. 137, 163–197 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cannon, J.W.: The combinatorial Riemann mapping theorem. Acta Math. 173(2), 155–234 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Gurel-Gurevich, O., Nachmias, A.: Recurrence of planar graph limits. Ann. Math. 177(2), 761–781 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    He, Z.-X.: Rigidity of infinite disk patterns. Ann. Math. 149(1), 1–33 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    He, Z.-X., Schramm, O.: Hyperbolic and parabolic packings. Discrete Comput. Geom. 14(2), 123–149 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    He, Z.-X., Schramm, O.: On the convergence of circle packings to the Riemann map. Invent. Math. 125(2), 285–305 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    He, Z.-X., Schramm, O.: The \(C^\infty \)-convergence of hexagonal disk packings to the Riemann map. Acta Math. 180(2), 219–245 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Lan, S.-Y., Dai, D.-Q.: The \(C^\infty \)-convergence of SG circle patterns to the Riemann mapping. J. Math. Anal. Appl. 332(2), 1351–1364 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Lehto, O., Virtanen, K.I.: Quasiconformal Mappings in the Plane. Springer, New York (1973)CrossRefzbMATHGoogle Scholar
  13. 13.
    Lewin, L.: Polylogarithms and Associated Functions. North Holland Publishing, New York (1981)zbMATHGoogle Scholar
  14. 14.
    Lyons, R., Peres, Y.: Probability on Trees and Networks. Cambridge Series in Statistical and Probabilistic Mathematics, vol. 42. Cambridge University Press, Cambridge (2016)CrossRefzbMATHGoogle Scholar
  15. 15.
    Matthes, D.: Convergence in discrete Cauchy problems and applications to circle patterns. Conform. Geom. Dyn. 9, 1–23 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Rivin, I.: Euclidean structures on simplicial surfaces and hyperbolic volume. Ann. Math. 139(3), 553–580 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Rodin, B., Sullivan, D.: The convergence of circle packings to the Riemann mapping. J. Differ. Geom. 26(2), 349–360 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Schramm, O.: How to cage an egg. Invent. Math. 107(3), 543–560 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Schramm, O.: Square tilings with prescribed combinatorics. Isr. J. Math. 84(1–2), 97–118 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Schramm, O.: Circle patterns with the combinatorics of the square grid. Duke Math. J. 86(2), 347–389 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Springborn, B.A.: Variational Principles for Circle Patterns, Ph.D. thesis, Technische Universität Berlin, 2003, published online at
  22. 22.
    Stephenson, K.: Introduction to Circle Packing: The Theory of Discrete Analytic Functions. Cambridge University Press, Cambridge (2005)zbMATHGoogle Scholar
  23. 23.
    Thurston, W.: The finite Riemann mapping theorem. In: Invited address at the International Symposioum in Celebration of the proof of the Bieberbach Conjecture, Purdue University (1985)Google Scholar
  24. 24.
    Werness, B.: Discrete analytic functions on non-uniform lattices without global geometric control. (2015)
  25. 25.
    Woess, W.: Random Walks on Infinite Graphs and Groups. Cambridge Tracts in Mathematics. Cambridge University Press, Cambridge (2000)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Institut für MathematikTechnische Universität BerlinBerlinGermany

Personalised recommendations